Kansas, 2014

Drought in Kansas, July 1 to 31, 2014

July 1 to 31, 2014 · NWS ICT · 9 events in 9 counties and zones

Welcome rainfall continued for the first part of July 2014, and continued off and on for the rest of the month, bringing drought relief to much of the region. The heavy rainfall continued off and on for much of the month, reducing or ending the drought in some locations.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Welcome rainfall continued for the first part of July 2014, and continued off and on for the rest of the month, bringing drought relief to much of the region. The heavy rainfall continued off and on for much of the month, reducing or ending the drought in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 30, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1140 PM CDT MON JUN 30 2014

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 250 PM CDT MON JUN 30 2014

UPPER TROUGHING WILL DIG SOUTHEASTWARD ACROSS THE NORTHERN
PLAINS/UPPER MISSISSIPPI VALLEY THIS AFTERNOON THROUGH TUESDAY. THIS
WILL ALLOW A COLD FRONT...STRETCHING FROM IOWA TO NORTHWEST KS EARLY
THIS AFTERNOON...TO SINK SOUTHWARD THROUGH A VERY MOIST/UNSTABLE
AIRMASS IN OUR FORECAST AREA. ISOLATED THUNDERSTORMS MAY DEVELOP
NEAR THE FRONT ACROSS CENTRAL/SOUTH CENTRAL KS AFTER 22Z FROM THE
COMBINATION OF CONVERGENCE/STRONG HEATING ALTHOUGH MID-LEVEL TEMPS
REMAIN VERY WARM. AS THE FRONT CONTINUES TO PUSH SOUTH INTO
SOUTHERN KS THIS EVENING...A PROGGED 40 KNOT SOUTHERLY LOW-LEVEL
JET SHOULD INCREASE LOW-LEVEL CONVERGENCE AND MOISTURE TRANSPORT
INTO THE FRONT. THIS WILL LIKELY ALLOW THUNDERSTORM COVERAGE TO BECOME
MORE NUMEROUS IN THE 01Z-05Z TIME FRAME. EXTREME INSTABILITY
(MLCAPES 3000-4500 J/KG) WILL BE IN PLACE LATE THIS PM/EARLY
EVE...AS SLIGHTLY STRENGTHENING MID-UPPER FLOW INCREASES DEEP
LAYER SHEAR TO 30-40 KNOTS. THIS SUPPORTS SEVERE MULTICELL AND
SUPERCELL STRUCTURES LATE THIS PM/EARLY EVE...WITH VERY LARGE HAIL
AND DAMAGING WINDS. CANNOT RULE OUT A TORNADO ALONG THE FRONT
GIVEN THE EXTREME INSTABILITY. THE SEVERE THREAT SHOULD WANE LATER
IN THE EVE/OVERNIGHT WITH THE MAIN THREAT BECOMING HEAVY
RAIN/FLOODING. THE BROAD LOW-LEVEL JET NOSING INTO SOUTHWEST/SOUTH
CENTRAL KS AND WESTERLY FLOW ALOFT COULD LEAD TO AT LEAST BRIEF
STORM ECHO TRAINING IN THIS AREA...WITH WARM CLOUD DEPTHS
INCREASING TO 3-4 KM AND ANOMALOUSLY HIGH PW'S OF 1.75-2.40
INCHES. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ESPECIALLY IN
SW/SCNTRL KS THIS EVENING BEFORE THE LOW-LEVEL JET VEERS OUT LATE
TONIGHT.

THE WEAK COLD FRONT WILL PUSH SOUTH OF THE KS/OK BORDER TUESDAY INTO
TUESDAY NIGHT...AS AN UNSEASONABLY DEEP UPPER TROUGH ENCOMPASSES THE
NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. WILL HOLD ONTO
LINGERING STORM CHANCES IN THE SOUTH TUESDAY MORNING...WITH CHANCES
DIMINISHING TUESDAY NIGHT. DRIER WEATHER IS EXPECTED WEDNESDAY INTO
THURSDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE MIDWEST. BELOW
SEASONAL TEMPERATURES AND DRIER AIR WILL INFILTRATE OUR AREA BEHIND
THE FRONT TUESDAY-THURSDAY.

JMC

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 250 PM CDT MON JUN 30 2014

THE MEAN UPPER FLOW PATTERN WILL FEATURE BROAD UPPER RIDGING ACROSS
THE SOUTHERN HALF OF THE CONUS...WITH A BELT OF QUASI-ZONAL FLOW
FROM THE PACIFIC NW INTO SOUTHERN CANADA AND THE NORTHEAST CONUS.
SEMI-PERSISTENT LEE TROUGHING WILL MAINTAIN SOUTHERLY FLOW OF
MOISTURE/INSTABILITY NORTHWARD INTO THE CENTRAL PLAINS. THE MAIN
PROSPECTS FOR STORM COMPLEXES IS PROGGED JUST NORTH/NORTHEAST OF OUR
FORECAST AREA. HOWEVER...SOME LOW PROBABILITIES (20-40%) APPEAR
WARRANTED FOR PARTS OF CENTRAL/SOUTHEAST KS...WITH SEASONALLY VERY
WARM/HUMID CONDITIONS AREA-WIDE.

JMC

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1140 PM CDT MON JUN 30 2014

SCATTERED TO NUMEROUS CONVECTION...SOME LOCALLY STRONG AND WITH
VERY HEAVY RAINFALL WILL AFFECT SOUTH CENTRAL AND EVENTUALLY
SOUTHEAST KANSAS LATER TONIGHT. EXPECT IFR CONDITIONS WITH GUSTY
WINDS IN THE STRONGEST STORMS. NORTH WINDS AND DRIER AIR WILL
OVERSPREAD THE FORECAST AREA DURING TUESDAY.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  84  64  82 /  80  30  10  10
HUTCHINSON      67  86  62  82 / 100  20  10  10
NEWTON          68  84  62  81 /  90  20  10  10
ELDORADO        67  83  63  81 /  70  30  10  10
WINFIELD-KWLD   69  84  65  83 /  80  50  20  10
RUSSELL         63  84  58  81 /  20  10  10   0
GREAT BEND      63  84  59  81 /  30  20  10   0
SALINA          66  85  59  82 /  20  10  10   0
MCPHERSON       66  85  61  81 /  50  10  10  10
COFFEYVILLE     70  84  66  83 /  50  40  30  10
CHANUTE         69  83  64  81 /  50  30  10  10
IOLA            69  82  63  80 /  40  20  10  10
PARSONS-KPPF    70  83  65  82 /  50  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 AM CDT TUESDAY FOR KSZ067>069-082-083-
091>093.

&&
Hazardous weather outlook, Jun 30, 7:35 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT MON JUN 30 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
835 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE
LATE EVENING...WITH SOUTH CENTRAL THROUGH EAST CENTRAL KANSAS
HAVING THE HIGHEST THREAT. THE STRONGER STORMS WILL BE CAPABLE OF
HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH 70 MPH WIND GUSTS. IN
ADDITION...VERY HIGH RAINFALL RATES WILL BE LIKELY WITH THE
STRONGER STORMS WHICH WILL LIKELY CAUSE FLOODING. THE HIGHEST
FLOOD THREAT IS OVER SOUTH CENTRAL KANSAS...WHERE A FLASH FLOOD
WATCH IS IN EFFECT.

SOME MINOR RIVER FLOODING IS EXPECTED TONIGHT ALONG THE COW CREEK
IN RICE AND NORTHEAST RENO COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT ACROSS SOUTHERN
KANSAS AND AGAIN FOR THE WEEKEND OVER PARTS OF CENTRAL AND
SOUTHEAST KANSAS. STRONG STORMS WILL BE POSSIBLE WITH THIS
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED THIS EVENING ACROSS SOUTH
CENTRAL AND PORTIONS OF SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Jun 30, 11:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1237 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             ANDOVER                 37.69N 97.14W
07/01/2014  E0.50 INCH       BUTLER             KS   PUBLIC

            REPORT VIA KFDI.

&&

JMBW
Local storm report, Jun 30, 11:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1238 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HEAVY RAIN       7 E WICHITA MID CONTINE 37.66N 97.31W
07/01/2014  M1.05 INCH       SEDGWICK           KS   AMATEUR RADIO

            1.05 INCHES OF RAIN IN 50 MINUTES.

&&

JMBW
Local storm report, Jun 30, 11:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1245 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     TSTM WND GST     10 ESE WICHITA MID CONT 37.60N 97.27W
07/01/2014  M51 MPH          SEDGWICK           KS   ASOS

            MEASURED AT MCCONNELL AIRFORCE BASE. THEY ALSO HAD 1/2
            INCH HAIL.

&&

JMBW
Local storm report, Jun 30, 11:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1246 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     HAIL             10 ESE WICHITA MID CONT 37.60N 97.27W
07/01/2014  E0.50 INCH       SEDGWICK           KS   ASOS

&&

JMBW
Local storm report, Jun 30, 11:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1258 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     HEAVY RAIN       NEWTON                  38.04N 97.34W
07/01/2014  M2.35 INCH       HARVEY             KS   AMATEUR RADIO

&&

ADK
Local storm report, Jul 1, 12:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
100 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     FLOOD            NEWTON                  38.04N 97.34W
07/01/2014                   HARVEY             KS   BROADCAST MEDIA

            AREAS OF STREET FLOODING ACROSS THE CITY. REPORT COURTESY
            OF KSNW.

&&

ADK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Harper

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Heavy rainfall during the last part of June into early July, led to the drought category dropping to a severe drought (D2) in July. The welcome rainfall fell in the beginning of the month, bringing much needed relief to drought stricken areas.

Drought, Chautauqua

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Heavy rainfall during the last part of June into early July, led to the drought category dropping to a severe drought (D2) in July. The welcome rainfall fell in the beginning of the month, bringing much needed relief to drought stricken areas.

Drought, Sumner

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Heavy rainfall during the last part of June into early July, led to the drought remaining in the severe drought (D2) category for July. The welcome rainfall fell in the beginning of the month, bringing much needed relief to drought stricken areas.

Drought, Cowley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Heavy rainfall during the last part of June into early July, led to the drought remaining in the severe drought (D2) category for July. The welcome rainfall fell in the beginning of the month, bringing much needed relief to drought stricken areas.

Drought, Kingman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Heavy rainfall during the last part of June into early July, led to the drought remaining in the severe drought (D2) category for July. The welcome rainfall fell in the beginning of the month, bringing much needed relief to drought stricken areas.

Drought, Sedgwick

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Heavy rainfall during the last part of June into early July, led to the drought remaining in the severe drought (D2) category for July. The welcome rainfall fell in the beginning of the month, bringing much needed relief to drought stricken areas. Wichita Mid Continent airport received 3.07 inches for the month which was near normal for the month.

Drought, Butler

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Heavy rainfall during the last part of June into early July, led to the drought remaining in the severe drought (D2) category for July. The welcome rainfall fell in the beginning of the month, bringing much needed relief to drought stricken areas.

Drought, Montgomery

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Heavy rainfall during the last part of June into early July, led to the drought remaining in the severe drought (D2) category for July. The welcome rainfall fell in the beginning of the month, bringing much needed relief to drought stricken areas.

Drought, Labette

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Heavy rainfall during the last part of June into early July, led to the drought remaining in the severe drought (D2) category for July. The welcome rainfall fell in the beginning of the month, bringing much needed relief to drought stricken areas.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532258, 532259, 532260, 532261, 532262, 532263, 532264, 532265, 532266.